Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 50, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 1999, 1:36 AM CDT for Johnson County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1999, 1:36 AM CDT (06:36 UTC)
- Expired
- May 17, 1999, 2:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:36 AM CDT | Thunderstorm Wind 50 | Gardner Arpt, KS | |
| May 17, 1:36 AM CDT | Hail 1 | Gardner, KS | |
| May 17, 1:47 AM CDT | Thunderstorm Wind 55 | Olathe, KS | Thunderstorm winds ripped a 2500 square foot section of roof off a business in Olathe and damaged a billboard along Interstate 35. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3347 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:02 PM CDT, 10 hours 34 minutes earlier.
Area forecast discussion, May 16, 3:02 PM CDT, 10 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 302 PM CDT SUN MAY 16 1999 NEXT 24 HRS LOOK RATHER BUSY/WET. SPC JUST ISSUED TOR WATCH FOR FAR NW MO TIL 17/02Z. WILL ALSO ISSUE FLASH FLOOD WATCH FOR TNGT FOR WRN 1/2 CWA. AMS VERY UNSTBL...CAPES AOA 4000 J/KG...AND PRIMED ACRS ERN 1/2 KS INTO SE NEB. NO CAP OVR SE NEB WHILE 18Z TOP SPCL RAOB MAY HV GONE UP IN A -SHRA SO CAP MAY BE STGR THAN IMPLIED BY RAOB. CU FIELD OVR N CNTRL/NE KS APRS TO SUPPORT THIS. EXPC SE NEB ACTVTY TO EVENTUALLY DVLP SSW INTO N CNTRL KS ALG CDFNT WHERE MSTR CNVGNC BEST...THEN EVOLVE INTO A SQLN AND PUSH EWD LT THIS EVE. MAY NOT BE UNTIL MIDNGHT OR LTR BEFORE WRN PTN OF CWA WILL BE AFFECTED...WITH THE EXCEPTION OF FAR NW CRNR MO. PWS QUITE HIGH AND FFG QUITE LOW. STEERING FLOW FM THE SW SO SQLN MAY NOT SURGE EWD UNLESS A BOW ECHO DVLPS. RAINFALL AMTS IN 1-2 INCH RANGE BY 12Z MON A DISTINCT PSBLTY DUE TO HIGH PWS AND SLOW EWD MOVMT OF CNVTN. OVERALL...PREFER FASTER ETA OVR SLOER NGM ON EWD MOVMT OF FNT AND SYS IN GENL. WILL ALIGN MIN/MAX TEMPS THRU MON TWDS COOLER FAN. CURRENT FCST ALREADY HAS THIS TREND IN PLACE AND WILL FOLLOW. SHUD SEE LTL DIURNAL TEMP RANGE ON MON IN THE W WITH PCPN/CLD SHIELD ...PSBLY 5 DEGREES OR SO IN THE E BEFORE CDFNT MOVS THRU. PCPN SHUD BE ENDING IN THE W MON AFTN AND IN THE E ARND 00Z TUE. CLRG MAY HOLD OFF TILL MON EVE AS CAA/NWLY BDL FLOW MAY ADVECT SC IN BEFORE ENUF DRY AIR WITH PAC HIGH BUILDS INTO THE RGN. .EAX... MO...FLASH FLOOD WATCH FOR TNGT FOR MOZ001>006-011>015-020>023-028> 031-037-038-043-044-053-054. KS...FLASH FLOOD WATCH FOR TNGT FOR KSZ025-057-060-102>105. JULY
In the hours before
Special weather statement, May 16, 11:06 PM CDT, 2 hours 30 minutes before
KSZ057-060-103>105-MOZ028-029-037-043-170600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1106 PM CDT SUN MAY 16 1999 ...TORNADO WATCH NUMBER 273 EXPIRED AT 11 PM FOR THE FOLLOWING COUNTIES... IN EASTERN KANSAS...LEAVENWORTH...WYANDOTTE...JOHNSON...MIAMI AND LINN. IN MISSOURI...PLATTE...CLAY...JACKSON AND CASS. THUNDERSTORMS WILL CONTINUE TO AFFECT THE GREATER KANSAS CITY METROPOLITAN AREA...SOUTH THROUGH PAOLA AND MOUND CITY KANSAS THROUGH THE EARLY MORNING HOURS. THESE STORMS REMAIN CAPABLE OF PRODUCING TORRENTIAL AMOUNTS OF RAINFALL ALONG WITH FREQUENT LIGHTNING. TORNADO WATCH NUMBER 278 DOES REMAIN IN EFFECT FOR FAR NORTHERN MISSOURI UNTIL 3 AM CDT. HUDSON
Special weather statement, May 16, 11:06 PM CDT, 2 hours 30 minutes before
KSZ057-060-103>105-MOZ028-029-037-043-170600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1106 PM CDT SUN MAY 16 1999 ...TORNADO WATCH NUMBER 273 EXPIRED AT 11 PM FOR THE FOLLOWING COUNTIES... IN EASTERN KANSAS...LEAVENWORTH...WYANDOTTE...JOHNSON...MIAMI AND LINN. IN MISSOURI...PLATTE...CLAY...JACKSON AND CASS. THUNDERSTORMS WILL CONTINUE TO AFFECT THE GREATER KANSAS CITY METROPOLITAN AREA...SOUTH THROUGH PAOLA AND MOUND CITY KANSAS THROUGH THE EARLY MORNING HOURS. THESE STORMS REMAIN CAPABLE OF PRODUCING TORRENTIAL AMOUNTS OF RAINFALL ALONG WITH FREQUENT LIGHTNING. TORNADO WATCH NUMBER 278 DOES REMAIN IN EFFECT FOR FAR NORTHERN MISSOURI UNTIL 3 AM CDT. HUDSON
Local storm report, May 16, 11:25 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1125 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1008 PM NASHUA MO .75 INCH HAIL
05/16/99 CLAY
1101 PM MILAN MO WIND DAMAGE
05/16/99 SULLIVAN LARGE TREE BLOWN ONTO
ROAD
1101 PM MILAN MO 1 INCH HAIL
05/16/99 SULLIVANSpecial weather statement, May 17, 12:28 AM CDT, 1 hour 8 minutes before
MOZ001>008-011-012-014>017-170800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1225 PM CDT SUN MAY 16 1999 ...TORNADO WATCH NUMBER 278 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN MISSOURI ...ATCHISON...HOLT...NODAWAY...ANDREW...WORTH...GENTRY...HARRISON... DAVIESS...MERCER...GRUNDY...PUTNAM...SULLIVAN...SCHUYLER AND ADAIR. THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES HAS DIMINISHED IN THIS AREA AS THE THREATENING WEATHER HAS PUSHED OFF TO THE SOUTH AND EAST. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER TONIGHT AND SOME MAY PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH REMAINS IN EFFECT OVER WESTERN AND CENTRAL PORTIONS OF NORTHERN MISSOURI OVERNIGHT. BROWNING
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:32 PM CDT | Tornado Warning | EAX | Atchison | 43 min |
| May 17, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Saline | 44 min |
| May 17, 1:47 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 43 min |
| May 17, 2:52 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 38 min |
| May 17, 3:04 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 41 min |
| May 17, 3:21 AM CDT | Severe Thunderstorm Warning | EAX | Henry | 24 min |
| May 17, 1:47 AM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.